Back to Journals » Drug, Healthcare and Patient Safety » Volume 8

Pattern of chemotherapy-related adverse effects among adult cancer patients treated at Gondar University Referral Hospital, Ethiopia: a cross-sectional study

Authors Belachew SA, Erku DA, Mekuria AB, Gebresillassie BM

Received 11 July 2016

Accepted for publication 3 November 2016

Published 8 December 2016 Volume 2016:8 Pages 83—90

DOI https://doi.org/10.2147/DHPS.S116924

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Akshita Wason

Peer reviewer comments 2

Editor who approved publication: Professor Rajender Aparasu


Sewunet Admasu Belachew,1 Daniel Asfaw Erku,2 Abebe Basazn Mekuria,3 Begashaw Melaku Gebresillassie1

1Department of Clinical Pharmacy, 2Department of Pharmaceutical Sciences, 3Department of Pharmacology, School of Pharmacy, University of Gondar, Gondar, Ethiopia


Background: Adverse drug reactions (ADRs) are a global problem and constitute a major clinical problem in terms of human suffering. The high toxicity and narrow therapeutic index of chemotherapeutic agents makes oncology pharmacovigilance essential. The objective of the present study was to assess the pattern of ADRs occurring in cancer patients treated with chemotherapy in a tertiary care teaching hospital in Ethiopia.
Methods: A cross-sectional study over a 2-year period from September 2013 to August 2015 was conducted on cancer patients undergoing chemotherapy at Gondar University Referral Hospital Oncology Center. Data were collected directly from patients and their medical case files. The reported ADRs were assessed for causality using the World Health Organization’s causality assessment scale and Naranjo’s algorithm. The severities of the reported reactions were also assessed using National Cancer Institute Common Terminology CTCAE version 4.0. The Pearson’s chi-square test was employed to examine the association between two categorical variables.
Results: A total of 815 ADRs were identified per 203 patients included in the study. The most commonly occurring ADRs were nausea and vomiting (18.9%), infections (16.7%), neutropenia (14.7%), fever and/or chills (11.3%), and anemia (9.3%). Platinum compounds (31.4%) were the most common group of drugs causing ADRs. Of the reported ADRs, 65.8% were grades 3–4 (severe level), 29.9% were grades 1–2 (mild level), and 4.3% were grade 5 (toxic level). Significant association was found between age, number of chemotherapeutic agents, as well as dose of chemotherapy with the occurrence of grades 3–5 toxicity.
Conclusion: The high incidence of chemotherapy-related ADRs among cancer patients is of concern. Setting up an effective ADR monitoring and reporting system (onco-pharmacovigilance) and creating awareness among health care professionals regarding the importance of ADR reporting may help prevent the problem.

Keywords: adverse drug reactions, causality, chemotherapy, Ethiopia, pharmacovigilance

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]